MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02D
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a lesion in the brain, located ca.30-40mm deep in the brain and with a size of ca.0.27ccm (ca.8mm diameter), has been performed with the aid of the brainlab navigation software cranial 3.1.One biopsy pass with 8 samples was intended.The surgeon did not retrieve the desired diagnostic sample at this surgery with 2 biopsy attempts in the same planned path, and determined from a post-op mri scan that the samples taken had missed the lesion, at the first attempt by ca.1cm too short, and at the second attempt by ca.5mm medial, from the desired anatomy target.According to the surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.The desired pathological/diagnostic sample was not retrieved at this surgery.A revision surgery to retrieve the diagnostic sample is intended to be scheduled.There was no reported direct (or increased) risk of harm to a critical structure due to the deviating location of the brain biopsies.There was no harm or negative effect to the patient reported, also not due to the surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions reported necessary, done or planned for this patient.There was also no reported prolong of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since biopsies were performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.The desired pathological/diagnostic sample was not retrieved at this surgery.A revision surgery to retrieve the diagnostic sample is intended to be scheduled.There was no reported direct (or increased) risk of harm to a critical structure due to the deviating location of the brain biopsies.There was no harm or negative effect to the patient reported, also not due to the surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions reported necessary, done or planned for this patient.There was also no reported prolong of hospitalization.H6: the device evaluation is currently ongoing.Clinical clarifications necessary for the device evaluation could only be retrieved by brainlab on apr 16, 2025, after close and continued follow-up with the hospital.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic sample was not retrieved at this surgery.A revision surgery to retrieve the diagnostic sample is intended to be scheduled.- there was no reported direct (or increased) risk of harm to a critical structure due to the deviating location of the brain biopsies.- there was no harm or negative effect to the patient reported, also not due to the surgery/anesthesia prolong of ca.30-60min.- there were further no remedial actions reported necessary, done or planned for this patient.There was also no reported prolong of hospitalization.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy location and path, it can be concluded that the root cause of the first biopsy attempt location in the brain, performed with the aid of navigation, deviating by ca.1cm too shallow from its intended target point, is:.- a shift of the navigation reference array on the non-brainlab head holder during the surgery due inadvertent forces applied by the user, for e.G.At exchange of the unsterile to the sterile array or hitting it at draping, after the patient scan registration to navigation.A relative shift in between the reference array and the patient's head fully explains the observed shift deviation, whereas there is no indication that a movement of the patient's head in the head holder would have occurred at this surgery.The fact that this deviation was no longer existent after a new patient anatomy registration to navigation with an intra-operative ct, establishing again the correct current relation between the patient's head and the reference array, further supports that the reference array must have moved before the first biopsy attempt.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, the resulting deviation of the anatomy location displayed by the navigation was not recognized by the user with the required thorough verification of the navigation accuracy throughout the surgery, for e.G.After draping with array exchange, and before applying significant invasive surgical actions.Regarding the second biopsy attempt the surgeon decided to insert the biopsy needle 1cm deeper when the navigation displayed the planned/intended target point in the middle of the lesion reached - there is no contribution by the navigation display guidance, with the navigation accurate as desired, to this second attempt missing the lesion volume with the biopsy needle passed too deep, ca.5mm after the border of the lesion: navigation and imaging data provided for this surgery show that the needle was placed in the actual anatomy accurately as to the display by the navigation, including correct display of the depth actually applied.The shift existent for the first biopsy attempt was addressed by the new intra-operative ct scan with anatomy registration to navigation, with the navigation accuracy restored before the second biopsy attempt.Apparently due to the outcome experience of the first biopsy attempt, the surgeon decided to continue to insert the biopsy needle deeper than the planned target point determined with navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion in the brain, located ca.30-40mm deep in the brain and with a size of ca.0.27ccm (ca.8mm diameter), has been performed with the aid of the brainlab navigation software cranial 3.1.One biopsy pass with 8 samples was intended.The surgeon did not retrieve the desired diagnostic sample at this surgery with 2 biopsy attempts in the same planned path, and determined from a post-operative mri scan that the samples taken had missed the lesion, at the first attempt by ca.1cm too short from the planned target point, and at the second attempt too deep (medial) by ca 5mm from the lesion volume border.According to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove or treat the lesion.- the desired pathological/diagnostic sample was not retrieved at this surgery.A revision surgery to retrieve the diagnostic sample is intended to be scheduled.- there was no reported direct (or increased) risk of harm to a critical structure due to the deviating location of the brain biopsies.- there was no harm or negative effect to the patient reported, also not due to the surgery/anesthesia prolong of ca.30-60min.- there were further no remedial actions reported necessary, done or planned for this patient.There was also no reported prolong of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21857580
Report Number8043933-2025-00026
Device Sequence Number18103357
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02D
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2025
Supplement Date Received by Manufacturer03/20/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date06/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown